Wyoming, 2021

High Wind in Wyoming, September 19, 2021

September 19, 2021 · NWS CYS · 1 event in 1 county or zone

Strong crosswinds were measured along Interstate 80 between Laramie and Rawlins during two time periods on the 19th: early in the morning and during the early evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong crosswinds were measured along Interstate 80 between Laramie and Rawlins during two time periods on the 19th: early in the morning and during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 18, 10:50 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 18, 10:50 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 PM MDT Sat Sep 18 2021

.UPDATE...
Issued at 750 PM MDT Sat Sep 18 2021

Updated forecast to allow the Red Flag Warning to expire on time
tonight. It will continue to be breezy to locally windy as a
Pacific cold front approaches the area. Will have to keep an eye
on the wind prone areas with favorable conditions for west to
southwest gusts of 45 to 55 mph tonight and early Sunday.
Observations and current radar show a few sprinkles and showers
across the area, so increased POP this evening for mainly
southeast Wyoming.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 230 PM MDT Sat Sep 18 2021

Temperatures today are pushing upper 80s and 90s through the
afternoon with gusty winds 30 to 40 mph across most of southeast
Wyoming with lighter winds in the Nebraska panhandle. The forecast
has been consistent the last few days with temperatures tomorrow
being seasonably warm (70s to 80s) with gusty winds (20 to 30
mph) continuing until a trough begins to make its way into
southeast Wyoming Sunday evening, bringing widespread chances for
rain and mountain snow showers Sunday evening through Monday
afternoon, and dropping the temperatures into the 30s and 40s
Sunday night with high temperatures Monday only in the 50s to
60s. The coldest temperatures will be Monday night after the
trough has moved through with frost to even a light freeze being
very possible.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM MDT Sat Sep 18 2021

Pattern transitioning back to a warm/dry pattern with the
departure of the shortwave trough moving east Tuesday morning.
Upper ridge over the Pacific Northwest shifts east into the
Rockies with warming upper levels through Wednesday.

Fast moving shortwave moves through Montana Thursday that could
give us increased winds and possible fire weather concerns during
the day Thursday. Humidity definitely low Thursday afternoon...so
fire weather concerns are definitely there.

Next chance for any possible precipitation looks to be next
weekend as upper ridge axis shifts east and a strong Pacific
shortwave moves into the Pacific Northwest. Until then...warm and
dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM MDT Sat Sep 18 2021

VFR conditions with BKN to OVC mid-level clouds across much of
southeast Wyoming and western Nebraska. Gusty winds are expected
through the night for SE WY terminals with mountain wave activity
developing overnight. Gusty winds are expected to continue into
Sunday afternoon with scattered showers possible in the evening.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Sat Sep 18 2021

Tomorrow, Sunday, is forecast to be dry for much of the morning
with chances for rain and mountain snow showers increasing after
noon. There is a good chance for wetting rains and much cooler
temperatures with this system, limiting the fire weather concerns
until at least Wednesday. Wednesday through the end of the week is
forecast to be seasonably warm and dry, so if gustier winds are
present, there will be some elevated fire weather concerns,
primarily for areas along and west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...LK
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...LK
Hazardous weather outlook, Sep 18, 7:10 PM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
810 PM MDT Sat Sep 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-111>114-118-
119-200215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
810 PM MDT Sat Sep 18 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An abrupt change to cooler temperatures is expected late this
weekend into early next week. Overnight lows are forecast to drop into
the upper 20s to 30s, especially in the mountain valleys Sunday
and Monday night. Be prepared to take action to protect sensitive
plants from frost and a possible light freeze.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ106-109-110-115>117-200215-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
810 PM MDT Sat Sep 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Occasional strong wind gusts are possible tonight, mainly in the
wind prone areas of southeast Wyoming. West to southwest winds may
gust between 45 to 55 MPH after midnight through early Sunday
morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An abrupt change to cooler temperatures is expected late this
weekend into early next week. Overnight lows are forecast to drop into
the upper 20s to 30s, especially in the mountain valleys Sunday
and Monday night. Be prepared to take action to protect sensitive
plants from frost and a possible light freeze.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
September 19, 2:10 AM MST to 5:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations recorded wind gusts early in the morning and early in the evening of the 19th. WYDOT mesonet station WY18 - Halleck Ridge along Interstate 80 measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977501.